Category: 

What are the Different Clindamycin Side Effects?

Article Details
  • Written By: Meshell Powell
  • Edited By: Jenn Walker
  • Last Modified Date: 27 October 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
NASA scientists have discovered a class of stars with atmospheric temperatures cooler than the human body.  more...

December 2 ,  1982 :  The first permanent artificial heart was implanted in a human.  more...

Clindamycin is a type of antibiotic that typically is used to treat bacterial infections. Clindamycin is available as both an oral capsule and as a liquid and should be taken exactly as prescribed by a physician. It is important to finish all of the medication, even if symptoms begin to improve. Common clindamycin side effects include nausea, vomiting, and heartburn. More serious clindamycin side effects that require immediate medical attention may include difficulty breathing or swallowing, hives, or a yellowing of the eyes or skin.

Many patients are able to take this medication without any negative side effects. When they do occur, most clindamycin side effects are mild and do not preclude the patient from taking the medication. With this said, any negative side effects that are bothersome or do not go away should be reported to a doctor. Allergic reactions are rare, but when they do occur, they can be life-threatening if not treated immediately.

The most commonly reported clindamycin side effects involve stomach upset, such as nausea or vomiting. Some patients may also experience increased heartburn. While these symptoms are generally mild, they can become so debilitating that the medication must be discontinued. The patient should consult a doctor before discontinuing the medication so another antibiotic can be prescribed.

Ad

Other commonly reported clindamycin side effects include joint pain and the development of white patches in the mouth. Some women may experience burning, swelling, or itching in the vaginal area when taking this medication. Some women have also reported a thick, white vaginal discharge. These symptoms should go away once the medication has been finished.

Some of the more rare, but potentially more harmful, clindamycin side effects may include skin disorders such as rashes, blisters, or hives. If these symptoms are accompanied by facial swelling or difficulty breathing or swallowing, this may indicate an allergic reaction. Emergency medical assistance is crucial at this point, as the airways can become blocked, leading to potential brain injury, or even death, if not treated right away.

A yellowing of the eyes or skin or a decreased ability to urinate are other potential clindamycin side effects that should prompt immediate medical care. In rare cases, liver or kidney damage may occur as the result of taking this type of medication. Immediate medical care may prevent permanent organ damage in many cases. Any new health concerns that develop after beginning treatment with clindamycin should be reported to a doctor for proper evaluation.

Ad

You might also Like

Recommended

Discuss this Article

literally45
Post 3

@ddlohn-- It hasn't happened to me but I know that it happens to some women. Clindamycin can mess up the bacterial flora of the vagina and cause vaginal infections.

bear78
Post 2

For those of you dealing with stomach issues from clindamycin, take prebiotics!

My doctor told me to take prebiotics while I'm on this drug to avoid the stomach issues and it really works! I've been eating prebiotic yogurt and taking prebiotic supplements and I have not had any stomach upset or diarrhea. I almost always have diarrhea with antibiotics, so I'm very happy that I've found a way to prevent this. I hope it will help some of you here!

ddljohn
Post 1

Has anyone developed a yeast infection as a side effect of clindamycin?

I finished my clindamycin treatment last week and this week I was at the doctor's office with vaginal discharge and itching. It's a yeast infection! I've never had one before and I'm wondering if the clindamycin triggered it?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email